MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-475-12
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal end of the pipeline embolization device failed to open.It was reported that the pipeline was advanced through the catheter and unsheathed in the m1 artery.The distal end trumpeted open, followed by a strained segment, then an opened segment.The doctor resheathed and attempted again, but the pipeline looked frayed and trumpeted on the end.More than 50% failed to open.The device was removed from the patient and got stock in the hub of the microcatheter.A second pipeline was used successfully.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left internal carotid artery superior to hypophyseal.The vessel tortuosity was minimal.Ancillary devices include a phenom catheter.
 
Additional Manufacturer Narrative
Product analysis #255244848:equipment used: video inspection system (m-78210), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.0265in mandrel findings: the pipeline flex was returned stuck inside the microcatheter; inside of a sealed bio-hazard bag and a shipping box.The pipeline flex could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and frayed.Bends were found at 28.5cm to 41.5cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the phenom 27 catheter were measured to be within specifications.The catheter tip and marker were examined; no damages were found.The catheter body appeared to be accordioned at 18.5cm to 26.5cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the r eturned devices, the pipeline flex was confirmed to have ¿resistance during retrieval¿ as the pipeline flex was found stuck inside the catheter.However, the pipeline flex was not confirmed to have "failure to open at the distal end" issue as the distal end of the pipeline flex braid was found fully opened and frayed.From the damages seen on the catheter (accordioning), pusher (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to retrieve the pipeline flex through the catheter against the resistance.Possible causes include patient's vessel tortuosity and lack of continuous flush with heparinized saline during procedure may have contributed to the reported issues.There was no non-conformance to specifications identified that led to the resistance issue.Per our instructions for use (ifu), the user should: ¿discontinue delivery of the device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the [pipeline embolization device] against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10174162
Report Number2029214-2020-00568
Device Sequence Number11377991
Product Code OUT
UDI-Device Identifier00847536016620
UDI-Public00847536016620
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/26/2022
Device Model NumberPED-475-12
Device Catalogue NumberPED-475-12
Device Lot NumberA889034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer09/16/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date09/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1